Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 164, NWS St. Louis, MO

June 4, 2023Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 4, 2023, 4:20 PM CDT for Randolph County, Illinois. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2023, 4:20 PM CDT (21:20 UTC)
Expired
Jun 4, 2023, 4:45 PM CDT
In force
25 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Randolph County, IL

The radar

The St Louis radar (KLSX), 101 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:33 PM CDTTSTM WND DMGBaldwin, ILPower line or cable line was down along a roadway in Baldwin.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WUUS53 KLSX 042120
SVRLSX
ILC157-042145-
/O.NEW.KLSX.SV.W.0164.230604T2120Z-230604T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
420 PM CDT Sun Jun 4 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Randolph County in southwestern Illinois...

* Until 445 PM CDT.

* At 419 PM CDT, a severe thunderstorm was located near Baldwin,
  moving southwest at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sparta, Baldwin, Preston, Houston, and Walsh. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3801 8979 3816 8995 3822 8981 3822 8971
      3816 8965
TIME...MOT...LOC 2119Z 044DEG 15KT 3817 8979 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
2 follow-up statements
294 
WWUS53 KLSX 042132
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
432 PM CDT Sun Jun 4 2023

ILC157-042145-
/O.CON.KLSX.SV.W.0164.000000T0000Z-230604T2145Z/
Randolph IL-
432 PM CDT Sun Jun 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN RANDOLPH COUNTY...

At 432 PM CDT, a severe thunderstorm was located near Baldwin, moving
southwest at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sparta, Baldwin, Preston, Houston, and Walsh. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3801 8979 3816 8995 3821 8980 3820 8974
      3816 8969
TIME...MOT...LOC 2132Z 044DEG 15KT 3813 8984 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
848 
WWUS53 KLSX 042141
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
441 PM CDT Sun Jun 4 2023

ILC157-042151-
/O.EXP.KLSX.SV.W.0164.000000T0000Z-230604T2145Z/
Randolph IL-
441 PM CDT Sun Jun 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANDOLPH COUNTY
WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3801 8979 3816 8995 3821 8980 3820 8974
      3816 8969
TIME...MOT...LOC 2141Z 044DEG 15KT 3812 8986 

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:19 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 4, 2:19 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Saint Louis MO
219 PM CDT Sun Jun 4 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 219 PM CDT Sun Jun 4 2023

Scattered showers and thunderstorms that developed earlier over
Illinois have dissipated.  Now waiting on additional development in
advance of westward moving vorticity lobe that is now over the
eastern CWA.  MLCAPES have increased into the 1000-2000+ J/kg range
along and west of the Mississippi River.  These storms should
continue through sundown with the loss of daytime heating.  With
mixing up to 750 mb today, couldn't rule out some non-severe wind
gusts along with some brief downpours. Then mainly dry weather is
expected tonight into Monday as the upper ridge builds back into the
region.

Smoke from the wildfires over eastern Canada is showing up over the
Great Lakes and northern Illinois and Indiana.  RAP and HRRR smoke
forecasts have it moving southeast, so have increased cloud cover
over the area tonight into Monday night.  Near surface smoke
forecasts from these models suggest that the smoke may be over or
just east of the the eastern CWA, so will need to monitor this trend.

Temperatures today have been slightly cooler than yesterday thanks
to the high clouds.  Lows and highs the next 36 hours should be
slightly cooler as slightly cooler air advects in from the northeast.

Britt

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 219 PM CDT Sun Jun 4 2023

Latest ensemble mean guidance continues to show that an upper high
will linger over the northern high Plains through the extended
period.  Meanwhile a sharp trough will move south through the Great
Lakes and Midwest around a deep low over the northeast on Wednesday
while a second trough will drop down into the western Great Lakes
next weekend.  At the surface, the winds will become weaker ahead of
the attendant front that will move southeast across the area Tuesday
night into Wednesday.  Ensemble probabilities are now showing better
chances for measurable rain with the passage of the front Tuesday
night into Wednesday. Then mainly dry weather is expected
Thursday and Friday as high pressure drops southeast out of Canada
through the Midwest. There continues to be model differences next
weekend with a front that moves southeast across the area with
the aforementioned upper trough. This front will bring another
chance of showers and thunderstorms, but a number of the ensemble
members have no measurable rain next weekend.

Temperatures Wednesday into Friday will fall back closer to near
normal behind the front with 850mb temperatures closer to 10C.
Temperatures by next weekend become more unclear, but with 850mb
temperatures climbing back to near 15C and surface winds turning
out of the southwest ahead of the front, temperatures will be more
likely to climb back above normal.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1230 PM CDT Sun Jun 4 2023

Showers and a few thunderstorms that were moving west over
Illinois earlier have dissipated. Expect additional scattered
showers and thunderstorms to develop along and west of the
Mississippi River this afternoon. Coverage will be such that I
have included VCSH in all of the TAFs this afternoon. If a storm
does move over the terminal, it could produce MVFR conditions with
wind gusts to 35 knots. This activity will dissipate by 00-01Z
leaving dry and VFR conditions the rest of the period. Winds will
continue to be light northeasterly outside of showers and
thunderstorms.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 4, 2:27 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
227 PM CDT Sun Jun 4 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
227 PM CDT Sun Jun 4 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms across much of the area through
early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms across parts of the area Tuesday
through Wednesday night and again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Britt

In the hours before

Local storm report, Jun 4, 4:06 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
406 PM CDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             Affton                  38.55N 90.33W
06/04/2023  E0.50 inch       St. Louis          MO   Trained Spotter

            caller reports mostly pea sized hail falling
            with some stones up to half an inch in size.

&&

LSJ
Local storm report, Jun 4, 4:09 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
409 PM CDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Hail             1 E Chesterfield        38.66N 90.56W
06/04/2023  E0.70 inch       St. Louis          MO   Trained Spotter

            caller reports dime sized hail in
            Chesterfield.

&&

LSJ
Local storm report, Jun 4, 4:13 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
413 PM CDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Hail             3 WSW Tilden            38.19N 89.72W
06/04/2023  E0.75 inch       Randolph           IL   Trained Spotter

            caller reported about 10 minutes of grape
            sized hail, estimated size of a penny.

&&

LSJ
Local storm report, Jun 4, 4:15 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
415 PM CDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             1 NW Clayton            38.65N 90.34W
06/04/2023  E0.75 inch       St. Louis          MO   Public

            Via Twitter with picture included: penny
            sized hail in Clayton.

&&

LSJ
Local storm report, Jun 4, 4:17 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
417 PM CDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     Hail             2 E Clayton             38.64N 90.30W
06/04/2023  E0.70 inch       St. Louis City     MO   Public

            Via Twitter with video included: about dime
            sized hail reported, may be slightly larger
            based on video commentary.

&&

LSJ
Local storm report, Jun 4, 4:19 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
419 PM CDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Hail             4 E Shrewsbury          38.58N 90.26W
06/04/2023  E0.70 inch       St. Louis City     MO   Public

            Via Twitter with picture and video included:
            dime sized estimated from picture and video.

&&

LSJ

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.